Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 227, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 7, 2003, 10:35 PM CDT for Clay County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2003, 10:35 PM CDT (03:35 UTC)
- Expired
- May 7, 2003, 11:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Clay County, TX
The radar
The Altus AFB radar (KFDR), 95 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 10:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 3.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2620 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:45 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 7, 8:45 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 845 PM CDT WED MAY 7 2003 MADE SOME MINOR CHANGES BASED ON LATEST RADAR AND SATELITE TRENDS WITH PRECIP AND CLOUD COVER. WILL LIKELY SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONT FOR A COUPLE OF MORE HOURS ACROSS SW ZONES WITH GRADUAL DECREASE IN COVERAGE AND INTENSITY WITH LOSS OF HEATING. ATTENTION THEN TURNS TO WAA DEVELOPING NORTH OF WARM FRONT ACROSS CENTRAL INTO NE OKLAHOMA AFTER MIDNIGHT. LOW LEVELS HAVE SOME WORK TO DO WITH 00Z SOUNDING SHOWING STRONG CAPPING INVERSION TO OVERCOME HERE IN CENTRAL OK. WINDOW OF OPPORTUNITY MAY BE SMALL HERE ACROSS CENTRAL SECTIONS WITH CHANCES LINGERING TOWARD MORNING IN THE NORTH AND NE. NO CHANGES PAST FIRST PERIOD. UPDATES OUT SHORTLY. 30 --------------------------------------------- 353 PM CDT WED MAY 7 2003 REPEATED VISITS BY WAVES IN THE GENERALLY WEST-SOUTHWESTERLY UPPER FLOW WILL KEEP CHANCES OF SHOWERS AND STORMS IN OUR FORECAST FOR THE MAJORITY OF THE NEXT 7 DAYS. IT APPEARS THAT THE MAIN HIGHLIGHTS FOR SEVERE WEATHER WILL BE TONIGHT... THURSDAY... FRIDAY... SATURDAY... AND AGAIN ON TUESDAY NIGHT AND WEDNESDAY. SUNDAY AND MONDAY LOOK FAIRLY QUIET AT THIS POINT. HAVE MADE SOME SIGNIFICANT CHANGES TO THE TEMPERATURE FORECASTS FOR THE WEEKEND AND EARLY NEXT WEEK. GENERALLY LOWERED HIGHS ABOUT 5 TO 10 DEGREES AND MADE SIMILAR... ALTHOUGH NOT QUITE AS ABRUPT... CHANGES TO LOW TEMPERATURES. BETWEEN THE EXPECTED FRONTAL PASSAGE AND CLOUD COVER... DAYTIME HIGHS WILL BE HARD PRESSED TO GET MUCH ABOVE THE NEW MRF GUIDANCE. ALSO MODIFIED POPS SOMEWHAT. IN HOPES THAT THE MODEL FORECAST OF FULL-SCALE FRONTAL PASSAGE WILL ACTUALLY OCCUR... HAVE LOWERED/REMOVED POPS SUNDAY. OBVIOUSLY... IF THE FRONT FAILS TO MAKE IT AS FAR AS THE GFS SHOWS... THE FORECAST WILL NEED TO BE PUT BACK THE WAY IT WAS. OKC 71 87 62 88 / 50 30 30 10 HBR 66 88 57 89 / 30 20 20 10 SPS 70 91 63 93 / 30 20 20 10 GAG 57 85 51 86 / 40 10 10 0 PNC 69 85 59 86 / 50 40 30 10 DUA 73 89 70 91 / 30 40 30 20 FORECAST ID = 23 = CMS .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 7, 5:00 PM CDT, 5 hours 35 minutes before
OKZ004>048-050>052-TXZ083>090-081200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT WED MAY 7 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS ALL OF WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH 4 AM.
IMPACTS...
THE PRIMARY CONCERN WILL BE THE POTENTIAL FOR LARGE HAIL...POSSIBLY
UP TO AROUND BASEBALL SIZE AND DAMAGING STRAIGHT-LINE WINDS TO 70
MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD LISTEN FOR UPDATES THROUGHOUT THE DAY...AND PLAN
FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.
DISCUSSION...
A WARM FRONT LOCATED ALONG THE RED RIVER NORTHWEST ACROSS THE TEXAS
PANHANDLE WILL CONTINUE TO MOVE SLOWLY NORTH INTO SOUTHERN OKLAHOMA
THIS EVENING. A DRY LINE IS ALSO TAKING SHAPE LATE THIS AFTERNOON
ACROSS WEST TEXAS...FROM NEAR AMARILLO SOUTH TO LUBBOCK AND WEST OF
MIDLAND. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
EAST OF THE DRY LINE LATE THIS AFTERNOON ACROSS PORTIONS OF WEST
TEXAS. THESE STORMS WILL THEN MOVE NORTHEAST TOWARD WESTERN PORTIONS
OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS EVENING. FAVORABLE WIND
FIELDS AND A VERY UNSTABLE AIRMASS TO THE EAST OF THE DRY LINE WILL
ALLOW ANY THUNDERSTORMS THAT DEVELOP TO QUICKLY BECOME SEVERE...WITH
SUPERCELL THUNDERSTORMS POSSIBLE.
SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG AND TO
THE NORTH OF THE WARM FRONT THIS EVENING ACROSS SOUTHERN INTO
CENTRAL OKLAHOMA. IF THUNDERSTORMS DEVELOP ALONG THIS BOUNDARY...
HIGH INSTABILITY AND MODERATE WIND SHEAR WILL ALLOW THESE
THUNDERSTORMS TO BECOME SEVERE.
THE ACTIVITY IS EXPECTED TO MOVE NORTH AND NORTHEAST INTO NORTHERN
OKLAHOMA AND EVENTUALLY NORTH AND EAST OF OKLAHOMA BY EARLY THURSDAY
MORNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THE ACTIVE SPRING WEATHER PATTERN WILL RESULT IN CONTINUED CHANCES
OF SEVERE THUNDERSTORMS NEARLY EVERY DAY THROUGH SATURDAY. GREATER
CHANCES OF SEVERE WEATHER WILL BE ACROSS EASTERN OKLAHOMA FOR THE
MOST PART...WITH LESSER CHANCES ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE POTENTIAL WILL EXIST FOR SIGNIFICANT SEVERE WEATHER
OUTBREAKS IN PARTS OF THE CENTRAL UNITED STATES AGAIN ON THURSDAY
AND AGAIN SATURDAY...PERHAPS INCLUDING EASTERN PARTS OF THE NORMAN
COUNTY WARNING AREA. SEVERE WEATHER IS ALSO POSSIBLE NEXT TUESDAY.
SPOTTERS AND EMERGENCY MANAGERS... ESPECIALLY IN THE EASTERN HALF OF
OKLAHOMA...SHOULD STAY TUNED FOR UPDATED WEATHER INFORMATION
THROUGHOUT THE WEEK
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
30/11In the hours before
Local storm report, May 7, 10:02 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
958 PM 4 S VERNON TX .88 INCH HAIL
05/07/03 WILBARGER REPORTED BY COUNTY EDC
0958 PM DUNDEE TX .75 INCH HAIL
05/07/03 ARCHER REPORTED BY HAM RADIO
OPERATOR
0930 PM 2 NW MANKINS TX 1.25 INCH HAIL
05/07/03 ARCHER REPORTED BY HAM RADIO
OPERATORLocal storm report, May 7, 10:02 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM 4 S VERNON TX .88 INCH HAIL
05/07/03 WILBARGER REPORTED BY COUNTY EDC
0958 PM DUNDEE TX .75 INCH HAIL
05/07/03 ARCHER REPORTED BY HAM RADIO
OPERATOR
0930 PM 2 NW MANKINS TX 1.25 INCH HAIL
05/07/03 ARCHER REPORTED BY HAM RADIO
OPERATORSpecial weather statement, May 7, 10:04 PM CDT, 31 minutes before
OKZ036-037-080315- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1004 PM CDT WED MAY 7 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON AND TILLMAN COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF ELMER AT 1004 PM CDT...MOVING EAST AT 30 MPH. PEOPLE IN JACKSON...TILLMAN AND WILBARGER COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Local storm report, May 7, 10:11 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1011 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM HOLLIDAY TX .88 INCH HAIL
05/07/03 ARCHER REPORTED BY HAM RADIO
OPERATOR
1010 PM ODELL TX 60 MPH WIND GUST
05/07/03 WILBARGER ESTIMATED BY SPOTTER
MBB/KTSpecial weather statement, May 7, 10:29 PM CDT, 6 minutes before
TXZ090-080345- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1029 PM CDT WED MAY 7 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF JOLLY AT 1029 PM CDT...MOVING EAST AT 55 MPH. THIS IS A SIGNIFICANT SEVERE THUNDERSTORM AND WILL PRODUCE VERY LARGE HAIL AND DAMAGING WINDS. PEOPLE IN CLAY COUNTY...INCLUDING THE CITY OF HENRIETTA...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Local storm report, May 7, 10:29 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1029 PM CDT WED MAY 07 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM ODELL TX 70 MPH WIND GUST
05/07/03 WILBARGER ESTIMATED BY HAM RADIO
OPERATOR
MBB/KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 41 min |
| May 7, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 50 min |
| May 7, 10:22 PM CDT | Tornado Warning | OUN | Tillman | 23 min |
| May 7, 10:27 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 48 min |
| May 7, 10:43 PM CDT | Tornado Warning | OUN | Tillman | 47 min |
| May 7, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 43 min |
| May 7, 11:04 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 41 min |
| May 7, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 46 min |
| May 7, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Stephens | 45 min |
| May 7, 11:59 PM CDT | Tornado Warning | OUN | Cotton | 31 min |
| May 8, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 46 min |
| May 8, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 34 min |
| May 8, 12:29 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| May 8, 12:37 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 23 min |
| May 8, 12:59 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 46 min |
| May 8, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 44 min |
| May 8, 1:02 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 43 min |
| May 8, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 48 min |
| May 8, 1:16 AM CDT | Tornado Warning | OUN | Jefferson | 29 min |
| May 8, 1:20 AM CDT | Tornado Warning | OUN | Stephens | 25 min |
| May 8, 1:31 AM CDT | Tornado Warning | OUN | Carter, Garvin, Murray | 44 min |
| May 8, 1:46 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 44 min |
| May 8, 2:06 AM CDT | Tornado Warning | OUN | Carter, Love | 39 min |
| May 8, 2:11 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 49 min |
| May 8, 2:42 AM CDT | Tornado Warning | OUN | Carter, Love, Marshall | 33 min |
| May 8, 2:44 AM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 31 min |
| May 8, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | Coal | 31 min |
| May 8, 3:12 AM CDT | Tornado Warning | OUN | Marshall | 48 min |
| May 8, 3:26 AM CDT | Severe Thunderstorm Warning | OUN | Johnston | 49 min |
| May 8, 3:34 AM CDT | Tornado Warning | OUN | Bryan, Johnston | 26 min |
| May 8, 3:59 AM CDT | Tornado Warning | OUN | Atoka, Johnston | 46 min |
| May 8, 4:10 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 50 min |
| May 8, 4:22 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 38 min |
| May 8, 4:32 PM CDT | Tornado Warning | OUN | Grady | 43 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 45 min |
| May 8, 4:49 PM CDT | Tornado Warning | OUN | Cleveland, McClain, Oklahoma | 56 min |
| May 8, 5:31 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 59 min |
| May 8, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 43 min |
| May 8, 5:44 PM CDT | Tornado Warning | OUN | Oklahoma | 31 min |
| May 8, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 39 min |
| May 8, 5:55 PM CDT | Tornado Warning | OUN | Noble | 50 min |
| May 7, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wichita | 40 min |
| May 7, 9:45 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 45 min |
| May 7, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Wichita | 46 min |
| May 7, 11:16 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 44 min |
| May 7, 11:52 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.